Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 196, NWS Rapid City, SD

August 30, 2021Perkins County, Ziebach County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 30, 2021, 5:06 PM MDT for Perkins County, Ziebach County, South Dakota. It was in force for 54 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2021, 5:06 PM MDT (23:06 UTC)
Expired
Aug 30, 2021, 6:00 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Damage threat
Destructive
Hail
2.75 in
Wind
60.0 mph

Counties Perkins County, SD, Ziebach County, SD

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:15 PM MDTHAIL 2.754 Ene Meadow, SD
Aug 30, 5:30 PM MDTTSTM WND GST 567 Sse Meadow, SD
Aug 30, 5:35 PM MDTTSTM WND GST 577 Sse Meadow, SD
Aug 30, 5:40 PM MDTTSTM WND GST 747 Sse Meadow, SD
Aug 30, 5:50 PM MDTTSTM WND GST 557 Sse Meadow, SD
Aug 30, 5:55 PM MDTHAIL 1.7510 Sse Meadow, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 3:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

228 
WUUS53 KUNR 302306
SVRUNR
SDC105-137-310000-
/O.NEW.KUNR.SV.W.0196.210830T2306Z-210831T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
506 PM MDT Mon Aug 30 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ziebach County in west central South Dakota...
  East central Perkins County in northwestern South Dakota...

* Until 600 PM MDT.

* At 503 PM MDT, a severe thunderstorm was located 7 miles east of
  Meadow, or 27 miles south of Lemmon, moving south at 10 mph.

  THIS IS A DESTRUCTIVE STORM FOR LOCATIONS BETWEEN MEADOW AND GLAD 
  VALLEY.

  HAZARD...Baseball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of 
  northwestern Ziebach and east central Perkins Counties between 
  Meadow and Glad Valley. This includes Highway 20 between Coal 
  Springs and Glad Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4553 10200 4547 10199 4548 10181 4533 10172
      4536 10223 4557 10223
TIME...MOT...LOC 2303Z 347DEG 9KT 4555 10206 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sherburn
1 follow-up statement
516 
WWUS53 KUNR 302334
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
534 PM MDT Mon Aug 30 2021

SDC105-137-310000-
/O.CON.KUNR.SV.W.0196.000000T0000Z-210831T0000Z/
Ziebach SD-Perkins SD-
534 PM MDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN ZIEBACH AND EAST CENTRAL PERKINS COUNTIES...

At 533 PM MDT, a severe thunderstorm was located 7 miles southeast of
Meadow, or 31 miles north of Faith, moving south at 10 mph.

THIS IS A DESTRUCTIVE STORM FOR LOCATIONS BETWEEN MEADOW AND GLAD 
VALLEY.

HAZARD...Three inch hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Meadow and Glad Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4553 10200 4547 10199 4548 10181 4533 10172
      4536 10223 4557 10223
TIME...MOT...LOC 2333Z 002DEG 9KT 4548 10208 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...3.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sherburn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:27 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 30, 2:27 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
227 PM MDT Mon Aug 30 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021

Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.

Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.

Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1107 AM MDT Mon Aug 30 2021

MVFR cigs over southern SD will continue to quickly dissipate.
Scattered strong/severe storms with local IFR conditions may
develop over the Black Hills later this afternoon and move
east/southeast onto the SD Plains into the evening. Other storms
may develop this evening over NW SD. Outside of storms, VFR
conditions expected this afternoon and overnight.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021

Hot and dry conditions are anticipated across
northeastern WY tomorrow behind a dryline. Relative humidity
values will fall into the single digits as temperatures climb into
the low to mid 90s. Confidence in the strength of winds behind the
dryline remains relatively low; thus, have maintained the Fire
Weather Watch at this time.

As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.

Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...Sherburn
AVIATION...JC
FIRE WEATHER...Sherburn
Hazardous weather outlook, Aug 30, 5:31 AM MDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Mon Aug 30 2021

WYZ054>058-071-311145-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon, with a strong
storm or two possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non-severe thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening, with large hail and damaging winds being the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 30, 3:48 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HEAVY RAIN       3 S LEAD                44.31N 103.77W
08/30/2021  M0.78 INCH       LAWRENCE           SD   PUBLIC

            FELL IN A HALF HOUR.

&&

JC
Local storm report, Aug 30, 4:03 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     7 NNE ELLSWORTH AFB     44.23N 103.04W
08/30/2021  M50 MPH          MEADE              SD   NWS EMPLOYEE

            DRY MICROBURST FROM ANVIL.

&&

JC
Special weather statement, Aug 30, 4:09 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 PM MDT Mon Aug 30 2021

SDZ002-302300-
Perkins SD-
409 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern Perkins
County through 500 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Shadehill, or 13 miles south of Lemmon, moving
northeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Perkins County to the northeast of Shadehill Reservoir and southeast
of Lemmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern South Dakota.

&&

LAT...LON 4577 10200 4576 10201 4575 10220 4595 10205
      4595 10201 4594 10200
TIME...MOT...LOC 2209Z 226DEG 9KT 4574 10210

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Sherburn
Local storm report, Aug 30, 4:20 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             HILL CITY               43.93N 103.58W
08/30/2021  E1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

            LASTED 4 MINUTES

&&

WFO UNR
Local storm report, Aug 30, 4:33 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HEAVY RAIN       3 S LEAD                44.31N 103.77W
08/30/2021  M0.81 INCH       LAWRENCE           SD   PUBLIC

            FELL IN A HALF HOUR.

&&

CORRECTED EVENT

JC
Local storm report, Aug 30, 4:35 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 E HILL CITY           43.93N 103.55W
08/30/2021  M1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

CORRECTED EVENT

DYE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:59 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington61 min
Aug 30, 3:34 PM MDTSevere Thunderstorm WarningUNRPerkins56 min
Aug 30, 4:09 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington66 min
Aug 30, 4:29 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRPerkins61 min
Aug 30, 4:58 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster62 min
Aug 30, 5:45 PM MDTSevere Thunderstorm Warning Destructive damage threatUNRMeade, Perkins, Ziebach60 min
Aug 30, 5:50 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster, Fall River, Oglala Lakota36 min
Aug 30, 5:53 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRPerkins67 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.